Advertisement

Severe hypoglycemia due to insulin self-injection as a cause of acute ST elevation myocardial infarction

  • Jakub Benko
  • Tomáš Bolek
  • Dana Prídavková
  • Peter Galajda
  • Matej SamošEmail author
  • Marián Mokáň
Case report
  • 10 Downloads

Abstract

Introduction

The role of hypoglycemia in cardiovascular disease still needs to be evaluated. Incidental case studies provide direct, but so far limited, evidence for the direct impairment of heart caused by hypoglycemia. We present a case of severe hypoglycemia manifesting with acute ST elevation myocardial infarction (STEMI).

Case presentation

A 48-year old man committed a suicidal attempt by insulin self-injection. The emerged hypoglycemia was accompanied by ECG changes and positive troponins confirming the diagnosis of STEMI. Urgent coronary angiography was performed, but no acute coronary artery closure/critical stenosis was found. After resolution of hypoglycemia all signs of ischemia diminished. Insulin and C-peptide levels confirmed exogenous hyperinsulinemia, confirming insulin self-injection. Sadly, the patient suffered irreversible brain damage.

Conclusion

This patient case shows that severe hypoglycemia can precipitate acute STEMI.

Keywords

Hypoglycemia STEMI Insulin self-injection Suicide 

Notes

Acknowledgments

Jakub Benko and Tomáš Bolek share first authorship, Matej Samoš and Marián Mokáň share last authorship, they contributed equally to this work. This study was supported by research project APVV (Slovak Research and Development Agency) 16-0020.

Funding

This study was funded by research project APVV (Slovak Research and Development Agency) 16–0020.

Compliance with ethical standards

Conflict of interest

Jakub Benko, Tomáš Bolek, Dana Prídavková, Peter Galajda, Matej Samoš, and Marián Mokáň declare that they have no conflicts of interest that might be relevant to the contents of this manuscript.

Ethical approval and inform consent

This research was done according to ethical standards. The patient relatives (as patient suffered irreversible brain damage and was not able to sign any form) agreed to participate in the research and to publish this case study and signed informed consent for study participation.

References

  1. 1.
    Gerstein HC, Miller ME, Byington RP et al.; Action to control cardiovascular risk in diabetes study group. (2008) effects of intensive glucose lowering in type 2 diabetes. N Engl J Med; 358: 2545–2559.Google Scholar
  2. 2.
    Duckworth W, Abraira C, Moritz T, Reda D, Emanuele N, Reaven PD, et al. Glucose control and vascular complications in veterans with type 2 diabetes. N Engl J Med. 2009;360:129–39.CrossRefPubMedGoogle Scholar
  3. 3.
    Kamijo Y, Soma K, Aoyama N, et al. Myocardial infarction with acute insulin poisoning: a case report. Angiology. 2000;51:689.PubMedGoogle Scholar
  4. 4.
    Meier M. Suicide attempt with insulin as a cause of myocardial infarct. Zeitschrift fur Kardiologie. 2002;91:178–81.CrossRefPubMedGoogle Scholar
  5. 5.
    Gundgurthi A, Kharb S, Dutta MK, Pakhetra R, Garg MK. Insulin poisoning with suicidal intent. Indian J Endocrinol Metab. 2012;16(Suppl 1):S120–2.PubMedGoogle Scholar
  6. 6.
    Beardwood JT. A case of attempted suicide with insulin. JAMA. 1934;102:765–6.CrossRefGoogle Scholar
  7. 7.
    Elling R, Spehl MS, Wohlfarth A, Auwaerter V, Hermanns-Clausen M. Prolonged hypoglycemia after a suicidal ingestion of repaglinide with unexpected slow plasma elimination. Clin Toxicol (Phila). 2016;54:158–60.CrossRefGoogle Scholar
  8. 8.
    Defronzo RA, Hendler R, Christensen N. Stimulation of counterregulatory hormonal responses in diabetic man by a fall in glucose concentration. Diabetes. 1980;29:125–31.CrossRefPubMedGoogle Scholar
  9. 9.
    Galloway PJ, Thomson GA, Fisher BM, Semple CG. Insulin-induced hypoglycemia induces a rise in C-reactive protein. Diabetes Care. 2000;23:861–2.CrossRefPubMedGoogle Scholar
  10. 10.
    Miki T, Seino S. Roles of KATP channels as metabolic sensors in acute metabolic changes. J Mol Cell Cardiol. 2005;38:917–25.CrossRefPubMedGoogle Scholar
  11. 11.
    Batnyam U, Ko Ko N, Javaid A. Hypoglycemia-associated in-stent thrombosis: are we doing too much? Cureus. 2017;9:e1712.PubMedGoogle Scholar
  12. 12.
    Mahajan VV, Dogra V, Pargal I, Singh N. Silent myocardial infarction during hypoglycemic coma. Indian journal of endocrinology and metabolism. 2012;16:139.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Internal Medicine I, Jessenius Faculty of Medicine in MartinComenius University in BratislavaMartinSlovakia

Personalised recommendations